Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 94, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 12, 2004, 3:08 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 12, 2004, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
Counties Martin County, FL, Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 121908 SVRMLB FLC085-111-122000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 308 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY EASTERN ST. LUCIE COUNTY IN EAST CENTRAL FLORIDA * UNTIL 400 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 7 MILES NORTHEAST OF INDIANTOWN... MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NORTH RIVER SHORES...PALM CITY AT 315 PM EDT NEAR PORT SAINT LUCIE AT 325 PM EDT NEAR PORT SAINT LUCIE RIVER PARK...SAINT LUCIE WEST AT 330 PM EDT NEAR WHITE CITY...COLLINS PARK ESTATES...INDIAN RIVER ESTATES AT 335 PM EDT NEAR SAINT LUCIE NUCLEAR PLANT AT 340 PM EDT NEAR FORT PIERCE AT 350 PM EDT THIS STORM RECENTLY DOWNED TREES NEAR INDIANTOWN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. A TORNADO WATCH IS ALSO IN EFFECT FOR SAINT LUCIE COUNTY. SEVERE STORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 2704 8050 2701 8030 2765 8013 2769 8043 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:40 AM EDT, 5 hours 28 minutes earlier.
Area forecast discussion, Aug 12, 9:40 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 940 AM EDT WED AUG 12 2004 .DISCUSSION... ...LOCAL ENHANCEMENT OF SEVERE WEATHER AND HEAVY RAIN THREATS DUE TO OUTER FRINGES OF BONNIE TODAY... ...TROPICAL CYCLONE CHARLEY IMPACTS EXPECTED FRIDAY... CURRENTLY...T.S. BONNIE HEADING FOR LANDFALL ALONG THE CENTRAL PANHANDLE. SATELLITE APPEARANCE OF THE SYSTEM IS A CLASSIC CASE OF INCREASING HYBRIDIZATION VIA BAROCLINIC ENHANCEMENT. TROUGH-LIKE APPENDAGE NOW EXTENDS SW FROM THE CENTER TO NEAR 42003 WITH CORRIDOR OF ENHANCED INFLOW SHOWING UP OFFSHORE THE FL WEST COAST. BROAD LOW LEVEL RIDGE AXIS LIES ACROSS THE CTRL PENIN FROM ABOUT KCOF TO JUST N OF KTPA. EXPECT LOCAL FORMATION OF ECSB FROM JUPITER NWD ALONG THE TREASURE COAST (PSBLY SOME OF BREVARD CO) THIS AFTN...THOUGH BUT PINNED RIGHT AT THE COAST. TWO AREAS TO BE MOST CONCERNED WITH FOR INCREASED POTENTIAL FOR ROTATING STORMS TODAY: 1) ACROSS THE WRN/NRN CWA CLOSEST TO THE TRACK OF BONNIE AND HENCE THE TRAILING CONVECTIVE BAND, WHERE MORE OF A SYNOPTIC SCALE INCREASE IN HELICITY PROFILE WILL OCCUR AND 2) ALONG THE ECSB WHERE LOCAL ENHANCEMENT OF HELICITY WILL TAKE PLACE. WILL BE INCREASING THESE THREAT LEVELS IN THE LOCAL HWO/G-HWO SUITE FOR THIS AFTN. HAVE ALSO DECIDED TO INCREASE POPS...AND WILL BE TWEAKING SKY/WINDS COVER GRIDS AS WELL. OTRW...FCST LOOKS TO BE IN GOOD SHAPE. ADDITIONAL ADJUSTMENT FOR FRI THROUGH SAT POSSIBLE IN ANOTHER UPDATE...BUT DEPENDENT ON 11 AM TPC PACKAGE. && MARINE...SHRS/TSTM ACTIVITY LINING UP NICELY ALONG THE WRN EDGE OF THE GULF STREAM. DATA BUOYS MEASURING STEADY 15KT S/SWRLY WINDS WITH SEAS RUNNING 3-4FT. BIGGEST IMMEDIATE CONCERN...HOWEVER...ARE THE SHORT PD WAVES GENERATED BY THE OFFSHORE WIND COMPONENT: BOTH BUOYS ARE INDICATING AVG PDS AOB 5SEC AND DOMINANT PDS BLO 4SEC...MAKING THE SEAS MUCH MORE CHOPPY THAN THE WAVE HEIGHTS ALONE INDICATE. WILL ADD CHOPPY WORDING TO THE OPEN ATLC WATERS. REMAINDER OF THE FCST WILL REMAIN UNCHANGED. && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...CRISTALDI LONG TERM...BRAGAW HAZARDS...SHARP
Hazardous weather outlook, Aug 12, 10:00 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1000 AM EDT THU AUG 12 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 122300- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1000 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TORNADO THREAT INCREASING TODAY... ...THUNDERSTORM IMPACT... THE THREAT FOR TORNADOES IS INCREASING OVER THE FLORIDA PENINSULA. ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE TO SUPPORT A MODERATE THREAT OF TORNADOES ASSOCIATED WITH TROPICAL STORM BONNIE. MORNING SOUNDINGS HAVE REVEALED A VERY UNSTABLE ATMOSPHERE WITH CONDITIONS BECOMING EVEN MORE UNSTABLE GIVEN EXPECTED DAYTIME HEATING. ALSO...CONVECTION ASSOCIATED WITH BONNIE IS LOCATED MORE TO THE EAST OF THE CIRCULATION CENTER...EXPANDING THE THREAT AREA ACROSS EAST CENTRAL FLORIDA. IN SITUATIONS SUCH AS THIS... MULTIPLE OCCURRENCES OF WEAK SHORT LIVED TORNADOES BECOME MORE LIKELY. ALL RESIDENTS SHOULD LISTEN FOR POSSIBLE WATCHES...AND BE PREPARED TO ACT QUICKLY IF WARNINGS ARE ISSUED. POCKETS OF DRY AIR ALOFT WILL ALSO SUPPORT GOOD DOWNDRAFTS AND BOUNDARIES...RESULTING IN A MODERATE THREAT FOR DAMAGING WINDS ALSO. AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE THE FIRST HAZARD TO ARRIVE AND THE LAST TO LEAVE A LOCATION. ...FLOOD IMPACT... GIVEN THE AVAILABLE TROPICAL MOISTURE IN THE LOW LEVELS...SOME LOCALLY HEAVY RAIN WILL OCCUR TODAY. ISOLATED TOTALS COULD REACH ONE TO THREE INCHES. ...MARINE THUNDERSTORM GUST IMPACT... MARINE THUNDERSTORMS WILL BE MOVING NORTH NORTHEAST AT 15 KNOTS TODAY. AS THEY DO...THE STRONGER STORMS MAY RESULT IN MARINE WIND GUSTS OF 34 KNOTS. MARINERS SHOULD LISTEN FOR SPECIAL MARINE WARNINGS. ...WATERSPOUT IMPACT... ALONG WITH THE MODERATE THREAT FOR WEAK SHORT LIVED TORNADOES...A MODERATE THREAT EXISTS FOR WATERSPOUTS...ESPECIALLY WITHIN THE COASTAL ZONE...AND THE NORTH RIM OF LAKE OKEECHOBEE. ...RIP CURRENT IMPACT... WAVE CONDITIONS IN THE SURF ZONE WILL SUPPORT RIP CURRENTS OF AVERAGE INTENSITY...BUT IN THE PRESENCE OF A STRONG LONGSHORE CURRENT. SOUTH WINDS OF 10 TO 20 MPH ALONG THE IMMEDIATE COAST WILL PROMOTE THE GENERATION OF A STRONG LONGSHORE CURRENT WHICH WILL INCREASE THE CHANCE THAT OCEAN SWIMMERS WILL SUBSEQUENTLY ENCOUNTER A RIP CURRENT. ...WIND AND SEA IMPACT... SMALL CRAFT SHOULD EXERCISE CAUTION AND NOT VENTURE FAR FROM PORT. WINDS WILL BE SOUTH AT 15 TO 20 KNOTS WITH SEAS 3 TO 5 FEET...BECOMING 6 FEET BY TONIGHT. CONDITIONS WILL BE CHOPPY IN THE INTRACOASTALS...ESPECIALLY GIVEN THE LONG FETCH SOUTHERLY WINDS. MARINERS SHOULD REMAIN INFORMED OF THE LATEST EXPECTED MARINE CONDITIONS THROUGH SATURDAY GIVEN THE UNCERTAIN TRACK OF HURRICANE CHARLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY. HURRICANE CHARLEY IS FORECAST TO APPROACH THE WEST CENTRAL FLORIDA COAST ON FRIDAY. CENTRAL FLORIDA RESIDENTS NEED TO REMAIN INFORMED TODAY REGARDING THE EXPECTED CONDITIONS TOMORROW ASSOCIATED WITH HURRICANE CHARLEY. WINDS TO TROPICAL STORM FORCE...LOCALLY HEAVY RAIN...AND SHORT LIVED TORNADOES ARE CURRENTLY THE MAIN CONCERNS FOR EAST CENTRAL FLORIDA. SINCE THE FORECAST WILL BE HIGHLY DEPENDENT UPON THE EXACT TRACK...AT THIS TIME...IT WOULD BE PRUDENT FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS SHOULD WATCHES OR WARNINGS BECOME NECESSARY. SOME SUGGESTED ACTIONS... FOLLOW THE ADVICE OF YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. REVIEW THE HURRICANE ACTION PLAN FOR YOUR FAMILY OR BUSINESS. ENSURE THAT YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. INSPECT AND SECURE MOBILE HOME TIE DOWNS. DETERMINE WHETHER YOU NEED TO EVACUATE. REVIEW THE WORKING CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY POWERED RADIOS. HIGHER TIDES...HEAVY SURF...LARGER BREAKERS AT INLETS AND RIP CURRENTS MAY DEVELOP WELL AHEAD OF THE TROPICAL CYCLONE. HEAVY RAINFALL MAY OCCUR...INTERESTS IN FLOOD PRONE AREAS SHOULD BE PREPARED TO TAKE PRECAUTIONS FOR THE SAFETY OF LIFE AND PROPERTY. TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE. REMAIN ALERT FOR DETERIORATING WEATHER CONDITIONS. ALL INTERESTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE PROGRESS OF THIS TROPICAL CYCLONE AND REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. DS/AC
In the hours before
Special weather statement, Aug 12, 1:10 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 110 PM EDT THU AUG 12 2004 FLZ054-121735- INDIAN RIVER- 110 PM EDT THU AUG 12 2004 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER NORTHEASTERN INDIAN RIVER COUNTY... AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER GIFFORD...MOVING NORTH AT 20 MPH. THERE IS ALSO A THREAT FOR A FUNNEL CLOUD OR WATERSPOUT TO DEVELOP NEAR THE COAST WITH THIS STORM. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE VERO LAKE ESTATES. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, Aug 12, 1:20 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 120 PM EDT THU AUG 12 2004 FLZ045-053-121745- ORANGE-OSCEOLA- 120 PM EDT THU AUG 12 2004 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER ORANGE COUNTY...OSCEOLA COUNTY... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM NEAR THE ARTRACTIONS AREA TO 18 MILES SOUTH OF LAKE KISSIMMEE...MOVING NORTHEAST AT 25 MPH. A FEW OF THESE STORMS MAY EXPERIENCE ROTATION WITH THE THREAT FOR A FUNNEL CLOUD DEVELOPING. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE BAY HILL...PINE CASTLE...ORLANDO...KISSIMMEE AND HOLOPAW. IF THE STORMS APPROACH YOUR AREA...MOVE INDOORS TO SAFETY. 15
Special weather statement, Aug 12, 1:50 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 150 PM EDT THU AUG 12 2004 FLZ041-045>047-053-054-141-147-121830- COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY- 150 PM EDT THU AUG 12 2004 ...STRONG STORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS MOVING NORTHEAST INTO COASTAL VOLUSIA...BREVARD AND INDIAN RIVER COUNTIES... AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORMS WITH STRONG GUSTY WINDS TO 45 MPH...VERY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES MOVING NORTHEAST AT 25 MPH. RAINFALL AMOUNTS AROUND AN INCH...AND GUSTY WINDS CAN BE EXPECTED. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE LAKE HARNEY...COCOA...MELBOURNE AND PALM BAY. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Local storm report, Aug 12, 2:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
238 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO PORT SAINT LUCIE 27.28N 80.35W
08/12/2004 ST. LUCIE FL COUNTY OFFICIAL
TORNADO SPOTTED BY PUBLIC ON SW SANSON LANE IN PORT ST
LUCIE. TREE REPORTED DOWN. REPORT RELAYED BY ST LUCIE EMO
&&
MRTSpecial weather statement, Aug 12, 2:39 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 239 PM EDT THU AUG 12 2004 FLZ059-064-121915- MARTIN-ST. LUCIE- 239 PM EDT THU AUG 12 2004 ...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH OVER MARTIN COUNTY...ST. LUCIE COUNTY... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS MOVING NORTH AT 25 MPH TOWARD MARTIN COUNTY. THESE STORMS WILL PRODUCE HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 45 MPH. ADDITIONAL SCATTERED STORMS ACROSS MARTIN AND SAINT LUCIE COUNTY WILL MOVE NORTHEAST AT 25 MPH. A STORM OVER PORT SAINT LUCIE RECENTLY PRODUCED A SHORT LIVED TORANADO WITH DAMAGE TO A TREE AROUND 225 PM. A TORNADO WATCH CONTINUES FOR SAINT LUCIE COUNTY WHERE THE THREAT FOR STORMS TO PRODUCE A BRIEF TORNADO WILL CONTINUE. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Local storm report, Aug 12, 2:48 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO PORT SAINT LUCIE 27.28N 80.35W
08/12/2004 ST. LUCIE FL PUBLIC
ROOF DAMAGE TO ONE HOUSE. SCREEN PORCH DAMAGE TO A COUPLE
OTHER HOUSES ON SANSOM AVE IN PORT ST LUCIE. REPORT
RELAYED FROM ST LUCIE EMO.
&&
MRTThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:12 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 12, 1:12 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 12, 1:55 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 12, 1:55 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 12, 2:26 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 49 min |
| Aug 12, 2:49 PM EDT | Tornado Warning | MLB | Saint Lucie | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.